Pennsylvania, 2004

Damaging Wind in Pennsylvania, August 11, 2004

August 11, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 11, 2:32 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 11, 2:32 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT WED AUG 11 2004

.SYNOPSIS...

SYNOPTIC SCALE...
MID AND UPPER LEVEL TROUGH ACROSS MISSISSIPPI VALLEY SHARPENS THU
INTO FRI...AS ADDITIONAL SHORTWAVE ENERGY SLIDES DOWN WEST
SIDE...AND ADDED DIABATIC HEATING FROM TS BONNIE BUILDS RIDGE OFF E
COAST. THIS ALLOWS SFC FRONT TO STALL JUST E OF APPALACHIANS LATE
TONIGHT INTO THU...BEFORE RETROGRADING AS REMNANTS OF BONNIE SLIDE N.

MESOSCALE...
WEAKENING SFC FRONT...DENOTED MORE BY DEWPOINT GRADIENT RATHER THAN
TEMP...IS LOCATED ACROSS LOWER/MID SUSQ VALLEY. ALONG AND JUST AHEAD
OF BOUNDARY...ISOLATED STRONG/SEVERE TSTMS DEVELOPING. ONE CELL
MOVING NE ACROSS LANCASTER CO...WITH OTHERS UPSTREAM DEVELOPING
ACROSS MD...AND ENTERING SW YORK CO. UPPER LEVEL JET STREAK
IMPINGING ON REGION FROM WSW...ACCOMPANIED BY RAPID INCREASE IN HI
CIRRUS SHIELD. REGION CURRENTLY LIES IN UNFAVORABLE RIGHT EXIT
REGION...POSSIBLY SUPPRESSING AREAL COVERAGE OF CONVECTION ALONG
BOUNDARY...AT LEAST FOR NOW.

&&

.AVIATION...

PATCHY MVFR/IFR WITHIN ANY TSTMS ACROSS LOWER SUSQ TERMINALS
(MDT)...OTRW GENERALLY VFR WITH SOME PATCHY MVFR REDEVELOPING LATE
TONIGHT.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

TNT...AS AFOREMENTIONED JET MAX SHIFTS NE THIS EVENING...SE PORTION
OF REGION WITH XFER INTO MORE FAVORABLE JET REGION. TSTMS WILL THUS
LIKELY EXPAND ACROSS LOWER SUSQ. THEREFORE...WL KEEP CHC POPS FOR
LOWER SUSQ...DECREASING TO SLIGHT CHC FURTHER N AND W. MOST OF THIS
SHOULD OCCUR THROUGH MIDNIGHT...BUT WL LINGER EVEN SLIGHT CHC ACROSS
FAR SE AFTER MIDNIGHT DUE TO JUXTAPOSITION OF UPPER LEVEL JET STREAK.

THU...FRONTAL BOUNDARY JUST TO OUR S AND E SHOULD BEGIN TO LIFT BACK
TO THE N AND NW IN THE AFTN...IN RESPONSE TO SHARPENING UPPER LEVEL
TROUGH TO THE W...AND NEXT INCOMING...AND STRENGTHENING JET MAX
APPORACHING FROM SW. REGION SHOULD LIE IN RIGHT ENTRANCE REGION BY
LATE IN THE DAY...AND THIS...COMBINED WITH DEVELOPING WAA...AND
SIGNIFICANT MOISTURE INFLUX FROM DEEPER TROPICAL MOISTURE LEADS ME
TO THINK THAT CAT POPS ARE WARRANTED FOR LATE IN THE DAY ACROSS
LOWER SUSQ AND SOUTH CENTRAL MTNS...WITH SHARP GRADIENT TO CHC POPS
ACROSS FAR N/W. RAIN COULD BECOME HVY AT TIMES BY EARLY EVE ACROSS
LOWER SUSQ...POSSIBLY WITH EMBEDDED/TRAINING CONVECTION.

THU NT...EVEN WITHOUT BONNIE...LOOKED LIKE AREA...ESP THE
E...WOULD GET SIGNIFICANT RAINFALL FROM STRONG UPPER LEVEL JET
ACROSS EASTERN GRT LAKES...AND SUBSEQUENT DEVELOPING WAVE ON FRONT
RIDING N ALONG APPALACHIANS. NOW...WITH BONNIE IN THE MIX...AND
ASSOCIATED HIGH PWS OF 2+ INCH ACROSS FAR E...HVY RAIN BECOMING
VERY LIKELY. WL NOT ISSUE WATCH/ESF ON THIS ISSUANCE WITH ONGOING
SEVERE ACROSS LOWER SUSQ...BUT EVE SHIFT MAY NEED TO.

FRI...EXPECT WIDESPREAD RAIN...HVY AT TIMES FRI AM...TAPERING TO
SCATTERED AFTN SHOWERS FROM S TO N. IN FACT...WOULD NOT BE TOO
SURPRISED IF SUNSHINE BREAKS THROUGH ACROSS CENTRAL AND SOUTHERN
AREAS BY FRI AFTN. FOR NOW...WL PLAY IT A BIT PESSIMISTIC...AND WL
MAINTIN CLOUDS INTO THE AFTN. TEMPS MAY WARM UP A BIT MORE THAN
CURRENTLY INDICATED SHOULD CLOUDS BREAK UP IN THE AFTN.

FRI NT...BRIEF PERIOD OF PARTLY CLOUDY SKIES...AND A BIT COOLER.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

HIGH DEGREE OF UNCERTAINTY IN EXTENDED PORTION OF FCST...ESP EARLY
PORTION. THIS LARGELY DUE TO EXPECTED INFLUENCE FROM CHARLIE ON
EASTERN SEABOARD.

SAT-SUN AM...LOOKS LIKE AFOREMENTIONED FRONT STALLS YET AGAIN...BUT
FURTHER E THAN FIRST TIME. THIS SHOULD ALLOW CHARLIE (OR REMNANTS
THEREOF) TO MOVE NORTHWARD...BUT A BIT FURTHER E THAN BONNIES
TRACK. THUS...IMPACTS FOR CWA MAY BE A BIT LESS...AND FURTHER E. FOR
NOW...WL INCLUDE CHC POPS FOR LATE SAT ACROSS LOWER SUSQ...WITH
BUFFER ZONE OF SLIGHT CHC FURTHER N/W INTO SOUTH CENTRAL MTNS AND
MID SUSQ. WL THEN EXPAND THIS FURTHER N/W FOR SAT NT-SUN AM. AS FOR
RAINFALL AMTS...WL INDICATE HEAVIEST AMTS (0.50 OR MORE) TO FAR SE
AREAS...WITH 0.25-0.05 POINTS N/W. MUCH LESS...IF ANY ACROSS WESTERN
PORTIONS OF CWA...SUCH AS LAURELS/NW MTNS. AGAIN...DUE TO LINGERING
UNCERTAINTY...THIS FORECAST MAY BE SUBJECT TO CHANGES IN SUBSEQUENT
SHIFTS...WITH POTENTIAL TRACK POSSIBLY EVEN FURTHER TO THE E THAN
CURRENTLY INDICATED.

SUN AFTERNOON...WL TAPER SHOWERS ACROSS SOUTHERN AREAS...AND LINGER
ACROSS FAR NE.

SUN NT-WED...IMPROVEMENT BY LATE SUN NT ACROSS FAR NE...OTHERWISE WL
KEEP GENERALLY DRY FOR MON-TUE NT. LOW LEVEL RETURN FLOW...IN
COMBINATION WITH POSSIBLE INCOMING FRONT FROM N/W...SHOULD YIELD
SOME SHOWERS...ESP N/W AREAS LATE WED-WED NT...AND THEREFORE WL ADD
CHC POPS TO MOST AREAS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ028-041-042-
     046-049>053-056>059-063>066 UNTIL 8 PM EDT.
&&

SYNOPSIS...KL
AVIATION...LAMBERT
SHORT TERM/LONG TERM...KL
Hazardous weather outlook, Aug 11, 3:01 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 AM EDT WED AUG 11 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111754-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND...
BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD...
BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD...
COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE...
DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN...
ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER...
HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON...
JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT...
LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN...
LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY...
MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG...
MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL...
MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND...
NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE...
PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE...
SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR...
ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA...
THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN...
WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET...
WINDBER AND YORK
401 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
EASTERN PORTIONS OF CENTRAL PENNSYLVANIA TODAY...EAST OF A SLOW
MOVING COLD FRONT PUSHING INTO WESTERN SECTIONS OF THE STATE.

.DAY ONE...TODAY:

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT
PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS.  TROPICAL STORM
BONNIE...CURRENTLY OVER THE GULF OF MEXICO...IS EXPECTED TO
LIFT NORTHWARD ALONG THE MID ATLANTIC COAST THURSDAY NIGHT AND
FRIDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH...
PERHAPS REACHING INTO CENTRAL AND EASTERN PORTIONS OF CENTRAL
PENNSYLVANIA LATE THURSDAY NIGHT INTO FRIDAY. TROPICAL STORM
CHARLIE...CURRENTLY OVER THE WESTERN CARRIBBEAN...IS EXPECTED TO
REACH THE FLORIDA GULF COAST ON SATURDAY...MOVING NORTHWARD TO THE
MID ATLANTIC COAST SATURDAY AFTERNOON. AGAIN...A LOCALLY HEAVY RAIN
THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH SATURDAY AFTERNOON
AND NIGHT.

In the hours before

Special weather statement, Aug 11, 11:14 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT WED AUG 11 2004

PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-112354-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN LYCOMING PA-
NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA-
1214 PM EDT WED AUG 11 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE SUSQUEHANNA VALLEY OF PENNSYLVANIA.

A SLOW MOVING COLD FRONT MOVING THROUGH WESTERN PENNSYLVANIA WILL
AGAIN BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH STRONG AND
POTENTIALLY DAMAGING WIND GUSTS AND HAIL POSSIBLE. BRIEF HEAVY
RAINFALL WITH LOCAL PONDING OF WATER ON ROADWAYS CAN BE EXPECTED AS
WELL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 11, 12:07 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT WED AUG 11 2004

PAZ028-036-041-042-046-049>053-056>059-063>066-120000-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA
PA-LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHERN LYCOMING
PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN
LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA-
107 PM EDT WED AUG 11 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT
THIS EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...JUNIATA...
LANCASTER...LEBANON...LYCOMING...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK.

A SLOW MOVING COLD FRONT WILL INTERACT WITH A WARM AND HUMID AIRMASS
ACROSS THE SUSQUEHANNA VALLEY...BRINGING THE CHANCE FOR SCATTERED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

LOCALLY HEAVY RAIN COULD LEAD TO SOME FLOODING PROBLEMS SHOULD
SEVERAL THUNDERSTORMS AFFECT A SPECIFIC LOCATION WITHIN A FEW HOUR
PERIOD.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LARGE HAIL
OF THREE QUARTERS OF AN INCH OR MORE...AND WIND GUSTS OVER 58 MPH ARE
POSSIBLE. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.ERH.NOAA.GOV/CTP
Special weather statement, Aug 11, 1:17 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT WED AUG 11 2004

PAZ066-111915-
LANCASTER-
217 PM EDT WED AUG 11 2004

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN AND
EASTERN LANCASTER COUNTY THROUGH 315 PM...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILLOW STREET...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR QUARRYVILLE AROUND 230 PM...
GAP AROUND 300 PM AND CHRISTIANA AROUND 305 PM.

VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT AN INCREASE IN THE RATE OF CLOUD TO GROUND LIGHTNING FROM
THIS STORM AS IT MOVES OVER...AND TO THE EAST OF QUARRYVILLE. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT
Local storm report, Aug 11, 1:57 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             QUARRYVILLE             39.90N 76.16W
08/11/2004  1.00 INCH        LANCASTER          PA   EMERGENCY MNGR

&&

STEINBUGL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
August 11, 3:45 PM EST
Where
Lancaster County, Willow Street
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -76.283

Numerous trees were knocked down from thunderstorm winds. The path of downed trees extended from the 2600 block of Willow Street Pike behind Daren Camps Market to Golf Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421114.